AGA Clinical Practice Update on De-Prescribing of Proton Pump Inhibitors: Expert Review

Link to article at PubMed

Gastroenterology. 2022 Feb 16:S0016-5085(21)04083-X. doi: 10.1053/j.gastro.2021.12.247. Online ahead of print.

ABSTRACT

DESCRIPTION: Proton pump inhibitors (PPIs) are among the most commonly used medications in the world. Developed for the treatment and prevention of acid-mediated upper gastrointestinal conditions, these agents are being used increasingly for indications where their benefits are less certain. PPI overprescription imposes an economic cost and contributes to polypharmacy. In addition, PPI use has been increasingly linked to a number of adverse events (PPI-associated adverse events [PAAEs]). Therefore, de-prescribing of PPIs is an important strategy to lower pill burden while reducing real costs and theoretical risks. The purpose of this clinical update was to provide Best Practice Advice (BPA) statements about how to approach PPI de-prescribing in ambulatory patients.

METHODS: Our guiding principle was that, although PPIs are generally safe, patients should not use any medication when there is not a reasonable expectation of benefit based on scientific evidence or prior treatment response. Prescribers are responsible for determining whether PPI use is absolutely or conditionally indicated and, when uncertainty exists, to incorporate patient perspectives into PPI decision making. We collaboratively outlined a high-level "process map" of the conceptual approach to de-prescribing PPIs in a clinical setting. We identified the following 3 key domains that required BPA guidance: documentation of PPI indication; identifying suitable candidates for consideration of de-prescribing; and optimizing successful de-prescribing. Co-authors drafted 1 or more potential BPAs, supported by literature review, for each domain. All co-authors reviewed, edited, and selected or rejected draft BPAs for inclusion in the final list submitted to the American Gastroenterological Association Governing Board. Because this was not a systematic review, we did not carry out a formal rating of the quality of evidence or strength of the presented considerations. Best Practice Advice Statements BEST PRACTICE ADVICE 1: All patients taking a PPI should have a regular review of the ongoing indications for use and documentation of that indication. This review should be the responsibility of the patient's primary care provider. BEST PRACTICE ADVICE 2: All patients without a definitive indication for chronic PPI should be considered for trial of de-prescribing. BEST PRACTICE ADVICE 3: Most patients with an indication for chronic PPI use who take twice-daily dosing should be considered for step down to once-daily PPI. BEST PRACTICE ADVICE 4: Patients with complicated gastroesophageal reflux disease, such as those with a history of severe erosive esophagitis, esophageal ulcer, or peptic stricture, should generally not be considered for PPI discontinuation. BEST PRACTICE ADVICE 5: Patients with known Barrett's esophagus, eosinophilic esophagitis, or idiopathic pulmonary fibrosis should generally not be considered for a trial of de-prescribing. BEST PRACTICE ADVICE 6: PPI users should be assessed for upper gastrointestinal bleeding risk using an evidence-based strategy before de-prescribing. BEST PRACTICE ADVICE 7: Patients at high risk for upper gastrointestinal bleeding should not be considered for PPI de-prescribing. BEST PRACTICE ADVICE 8: Patients who discontinue long-term PPI therapy should be advised that they may develop transient upper gastrointestinal symptoms due to rebound acid hypersecretion. BEST PRACTICE ADVICE 9: When de-prescribing PPIs, either dose tapering or abrupt discontinuation can be considered. BEST PRACTICE ADVICE 10: The decision to discontinue PPIs should be based solely on the lack of an indication for PPI use, and not because of concern for PAAEs. The presence of a PAAE or a history of a PAAE in a current PPI user is not an independent indication for PPI withdrawal. Similarly, the presence of underlying risk factors for the development of an adverse event associated with PPI use should also not be an independent indication for PPI withdrawal.

PMID:35183361 | DOI:10.1053/j.gastro.2021.12.247

Leave a Reply

Your email address will not be published.